Error estimates for modified local Shepard's formulas in Sobolev spaces
ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Volume 37 (2003) no. 6, p. 973-989

Interest in meshfree methods in solving boundary-value problems has grown rapidly in recent years. A meshless method that has attracted considerable interest in the community of computational mechanics is built around the idea of modified local Shepard's partition of unity. For these kinds of applications it is fundamental to analyze the order of the approximation in the context of Sobolev spaces. In this paper, we study two different techniques for building modified local Shepard's formulas, and we provide a theoretical analysis for error estimates of the approximation in Sobolev norms. We derive Jackson-type inequalities for h-p cloud functions using the first construction. These estimates are important in the analysis of Galerkin approximations based on local Shepard's formulas or h-p cloud functions.

DOI : https://doi.org/10.1051/m2an:2003063
Classification:  41A10,  41A17,  65N15,  65N30
Keywords: error estimates, Shepard's formulas, Jackson inequalities, Sobolev spaces
@article{M2AN_2003__37_6_973_0,
     author = {Zuppa, Carlos},
     title = {Error estimates for modified local Shepard's formulas in Sobolev spaces},
     journal = {ESAIM: Mathematical Modelling and Numerical Analysis - Mod\'elisation Math\'ematique et Analyse Num\'erique},
     publisher = {EDP-Sciences},
     volume = {37},
     number = {6},
     year = {2003},
     pages = {973-989},
     doi = {10.1051/m2an:2003063},
     zbl = {1074.65125},
     language = {en},
     url = {http://www.numdam.org/item/M2AN_2003__37_6_973_0}
}
Zuppa, Carlos. Error estimates for modified local Shepard's formulas in Sobolev spaces. ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Volume 37 (2003) no. 6, pp. 973-989. doi : 10.1051/m2an:2003063. http://www.numdam.org/item/M2AN_2003__37_6_973_0/

[1] R.A. Adams, Sobolev Spaces. Academic Press, Inc., Orlando (1975). | MR 450957 | Zbl 0314.46030

[2] S.C. Brener and L.R. Scott, The Mathematical Theory of Finite Elements Methods. Springer-Verlag, New York (1994). | MR 1278258 | Zbl 0804.65101

[3] P.G. Ciarlet, The Finite Elements Method for Elliptic Problems. North-Holland, Amsterdam (1978). | MR 520174 | Zbl 0383.65058

[4] C.A. Duarte and J.T. Oden, Hp clouds-a meshless method to solve boundary-value problems. Technical Report 95-05, TICAM, The University of Texas at Austin (1995).

[5] C.A. Duarte and J.T. Oden, H-p clouds-an h-p meshless method. Numer. Methods Partial Differential Equations 1 (1996) 1-34. | Zbl 0869.65069

[6] C.A.M. Duarte, T.J. Liszka and W.W. Tworzydlo, hp-meshless cloud method. Comput. Methods Appl. Mech. Engrg. 139 (1996) 263-288. | Zbl 0893.73077

[7] R.G. Durán, On polynomial approximation in Sobolev spaces. SIAM J. Numer. Anal. 20 (1983) 985-988. | Zbl 0523.41020

[8] W. Han and X. Meng, Error analysis of the reproducing kernel particle method. Comput. Methods Appl. Mech. Engrg. 190 (2001) 6157-6181. | Zbl 0992.65119

[9] Y.Y. Lu, T. Belyschko and L. Gu, Element-free Galerkin methods. Internat. J. Numer. Methods Engrg. 37 (1994) 229-256.

[10] E. Oñate, R. Taylor, O.C. Zienkiewicz and S. Idelshon, Moving least square approximations for the solutions of differential equations. Technical Report, CIMNE, Santa Fé, Argentina (1995).

[11] R.J. Renka, Multivariate interpolation of large sets of scattered data. ACM Trans. Math. Software 14 (1988) 139-148. | Zbl 0642.65006

[12] L.L. Schumaker, Fitting surfaces to scattered data, in Approximation Theory II, Academic Press, Inc., New York (1970). | MR 426369 | Zbl 0343.41003

[13] D.D. Shepard, A Two Dimensional Interpolation Function for Irregularly Spaced Data. Proc. 23rd Nat. Conf. ACM (1968).

[14] R. Verfúrth, A note on polynomial approximation in Sobolev spaces. ESAIM: M2AN 33 (1999) 715-719. | Numdam | Zbl 0936.41006

[15] C. Zuppa, Error estimates for modified local Shepard's formulaes. Appl. Numer. Math. (to appear). | Zbl 1059.65015

[16] C. Zuppa, Good quality point sets and error estimates for moving least square approximations. Appl. Numer. Math. 47 (2003) 575-585. | Zbl 1040.65034